Alabama, 2018Damaging Wind in Alabama, September 30, 2018
September 30, 2018 · NWS TAE · 1 event in 1 county or zone
Scattered to numerous showers and thunderstorms occurred across the area. Some of the storms were marginally severe with impacts to trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous showers and thunderstorms occurred across the area. Some of the storms were marginally severe with impacts to trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 30, 1:04 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Sep 30, 1:04 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
304 PM EDT Sun Sep 30 2018
.NEAR TERM [Through Tonight]...
Convection is popping more or less on schedule this afternoon. Main
focus area will be over the panhandle the next few hours. A second
area of focus will spread from the I-75 corridor to the west as the
Atlantic seabreeze interacts with a pre-existing boundary across
south GA. Very moist airmass in place means locally very heavy rains
are likely and there remains enough instability (3000+ J/KG CAPE)
for a strong to locally severe storm. Storms will diminish quickly
around/after sunset with a few late night showers and storms
redeveloping over the waters. Temperatures will be close to last
night's readings in line with latest guidance.
.SHORT TERM [Monday Through Tuesday Night]...
High pressure ridge overhead will remain in place through Tuesday
evening with moderate easterly flow persisting through the short
term. Precipitable waters will remain elevated and around 2 inches
through Monday and Tuesday to lend scattered chances for showers and
thunderstorms across the region. Most of the focus will be on the
east coast seabreeze as it moves inland, but we can also expect some
development along the Gulf coast seabreeze as it slowly moves
inland. temperatures are going to remain above normal and in the
lower 90s on Monday and Tuesday. Not expecting much relief at night
with nighttime lows in the low 70s.
.LONG TERM [Wednesday Through Sunday]...
Long term period beginning on Wednesday will see a gradual shift to
a drier pattern as the ridge of high pressure rebuilds across the
region. Easterly flow looks to continue through the long term period
but much drier air aloft will decrease precipitable waters across
the region to near 1 inch by the weekend. This will supress rain
chances for the latter part of the week and into the weekend. With
the ridge in place overhead, don't expect much relief in
temperatures with plenty of sunshine contributing to temperatures
around 90 degrees.
&&
.AVIATION [Through 18Z Monday]...
Will carry VCTS all sites and a tempo thunder everywhere but TLH
this afternoon through early evening. Plenty of moisture and
instability in place and convective triggers in the form of the
sea breeze and older convective boundaries all around. Expect
things to really get going storm-wise in the 19-20Z timeframe
then dissipate quickly after around 00Z. Additional thunderstorms
tmrw will generally hold off until after the 18Z expiration time.
Will likely be some low clouds and fog around ALY once again
late tngt.
&&
.MARINE...
Easterly flow around 10 to 15 knots will persist through the next
week with a chance for showers and thunderstorms every day. Seas
will be around 2 to 3 feet through the week.
&&
.FIRE WEATHER...
A summer-like pattern will continue through the next few days with
mainly afternoon and evening scattered showers and thunderstorms.
Relative humidity values will remain well above critical levels,
thus there are no fire weather concerns.
&&
.HYDROLOGY...
Hydrology concerns are low through the next 7 days. Flooding is
not anticipated but we can not rule out any slow moving thunderstorms
producing very localized minor flooding in poor drainage regions.
Drier conditions expected from Wednesday through next weekend.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 89 72 90 72 / 50 50 20 40 0
Panama City 74 89 73 89 72 / 70 40 20 40 20
Dothan 70 87 69 88 69 / 60 30 10 30 0
Albany 72 88 71 89 71 / 60 20 10 30 0
Valdosta 71 89 71 89 69 / 50 50 20 50 0
Cross City 72 90 72 91 71 / 20 50 20 50 10
Apalachicola 76 87 74 86 75 / 40 40 40 50 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Johnstone
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...Johnstone
MARINE...Dobbs
FIRE WEATHER...Godsey
HYDROLOGY...Dobbs
In the hours before
Special weather statement, Sep 30, 1:54 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
354 PM EDT SUN SEP 30 2018
FLZ112-302045-
Coastal Bay FL-
354 PM EDT SUN SEP 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BAY COUNTY IN THE
PANHANDLE OF FLORIDA UNTIL 445 PM EDT...
At 353 PM EDT, Doppler radar was tracking a strong thunderstorm near
Panama City Beach. This storm was moving south at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Tyndall Air Force Base,
West Bay, St Andrews State Park, Gulf Lagoon Beach, Magnolia Beach,
Beacon Beach, Gulf Resort Beach, West Panama City, Bahama Beach,
Biltmore Beach, Edgewater Gulf Beach and Bid-a-Wee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3030 8587 3028 8567 3007 8564 3015 8579
3020 8591
TIME...MOT...LOC 1953Z 006DEG 4KT 3023 8578
38-GODSEYSpecial weather statement, Sep 30, 3:37 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
437 PM CDT SUN SEP 30 2018
ALZ068-FLZ009-302215-
Geneva AL-Holmes FL-
437 PM CDT SUN SEP 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GENEVA COUNTY IN
SOUTHEAST ALABAMA AND NORTHWESTERN HOLMES COUNTY IN THE PANHANDLE OF
FLORIDA UNTIL 515 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geneva, moving west at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Geneva, Black, Vaughanville, Kellys Crossroads, Eunola, Lytle, Smith
Crossroads, New Hope, Sweetgum Head, Geneva Municipal A/P, Somerset
and Thurston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3109 8597 3108 8573 3096 8573 3094 8598
TIME...MOT...LOC 2137Z 093DEG 8KT 3103 8583
38-GODSEY
Thunderstorm Wind, Geneva
- When
- September 30, 3:44 PM CST
- Where
- Geneva County, Geneva
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 31.030, -85.870
A couple of trees were blown down in Geneva. This report was relayed through social media.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, September 30, 20181 death · $50,000 · 1 event
- Flash Flood in California, September 30, 20181 injured · $200,000 · 1 event
- Flash Flooding and Flood in North Carolina, September 30, 2018$20,000 · 5 events
- Flash Flooding and Damaging Wind in Arizona, September 30, 2018$15,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Florida, September 30, 2018$9,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 30, 20182 events
- Damaging Winds in California, September 30, 2018$2,000 · 52 kt wind · 2 events
- Wildfire in Nevada, September 30, 20181 event
- Flash Flood in California, September 30, 20181 event
- Flash Flood in California, September 30, 2018$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777856.